Inventiones mathematicae

, Volume 51, Issue 2, pp 171–188

Groups admitting ergodic actions with generalized discrete spectrum

  • Calvin C. Moore
  • Robert J. Zimmer


The class of groups admitting an effective ergodic action with generalized discrete spectrum is a natural generalization of the class of maximally almost periodic groups. H. Freudenthal has given a complete characterization of the connected maximally almost periodic groups, and here we give a complete characterization of the almost connected groups admitting an effective ergodic action with generalized discrete spectrum. Namely, we show that an almost connected group is in this class if and only if it is typeR. It is known that this is equivalent to the group being of polynomial growth, and for Lie groups is just the condition that all eigenvalues of the adjoint representation lie on the unit circle.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Auslander, L., Green, L., Hahn, F.: Flows on homogeneous spaces. Annals of Math. Studies, No. 53, Princeton 1963Google Scholar
  2. 2.
    Auslander, L., Green, L.:G-induced flows, Amer. J. Math.,88, 43–60 (1966)Google Scholar
  3. 3.
    Auslander, L.: An exposition of the structure of solvmanifolds. Bull. Amer. Math. Soc.,79, 227–285 (1973)Google Scholar
  4. 4.
    Effros, E.G.: Transformation groups andC *-algebras. Annals of Math.,81, 38–55 (1965)Google Scholar
  5. 5.
    Freudenthal, H.: Topologische Gruppen mit genügend vielen fastperiodischen Funktionen. Annals of Math.,37, 57–77 (1936)Google Scholar
  6. 6.
    Furstenberg, H.: The structure of distal flows. Amer. J. Math.,85, 477–515 (1963)Google Scholar
  7. 7.
    Guivarc'h, Y.: Croissance polynomiale et périodes des fonctions harmonique. Bull. Math. Soc. France,101, 333–379 (1973)Google Scholar
  8. 8.
    Hochschild, G.: The Structure of Lie Groups. San Francisco: Holden-Day 1965Google Scholar
  9. 9.
    Iwasawa, K.: Some types of topological groups. Ann. of Math.,50, 507–558 (1949)Google Scholar
  10. 10.
    Jenkins, J.W.: Growth of connected locally compact groups. J. Funct. Anal.12, 113–127 (1973)Google Scholar
  11. 11.
    Knapp, A.W.: Distal functions on groups. Trans. Amer. Math. Soc.,128, 1–40 (1967)Google Scholar
  12. 12.
    Kostant, B.: Quantization and unitary representations. Lectures in Modern Analysis and Applications III, Springer Lecture Notes 170 (1970)Google Scholar
  13. 13.
    Lashof, R.K.: Lie algebras in locally compact groups. Pac. J. of Math.,7, 1145–1162 (1957)Google Scholar
  14. 14.
    Mackey, G.W.: Borel structures in groups and their duals. Trans. Amer. Math. Soc.,85, 134–165 (1957)Google Scholar
  15. 15.
    Mackey, G.W.: Ergodic transformation groups with a pure point spectrum. Illinois J. Math.,8, 593–600 (1964)Google Scholar
  16. 16.
    Mackey, G.W.: Ergodic theory and virtual groups. Math. Ann.166, 187–207 (1966)Google Scholar
  17. 17.
    Mackey, G.W.: Ergodic theory and its significance for statistical mechanics and probability theory. Advances in Math.,12, 178–268 (1974)Google Scholar
  18. 18.
    Montgomery, D., Zippen, L.: Topological transformation groups. Interscience, New York 1955Google Scholar
  19. 19.
    Moore, C.C.: Extensions and cohomology theory of locally compact groups, I. Trans. Amer. Math. Soc.,113, 40–63 (1964)Google Scholar
  20. 20.
    Moore, C.C.: Extensions and cohomology theory of locally compact groups, II. Trans. Amer. Math. Soc.,113, 64–86 (1964)Google Scholar
  21. 21.
    Moore, C.C.: Extensions and cohomology theory of locally compact groups, III. Trans. Amer. Math. Soc.,221, 1–33 (1976)Google Scholar
  22. 22.
    Moore, C.C.: Extensions and cohomology theory of locally compact groups, IV. Trans. Amer. Math. Soc.,221, 35–58 (1976)Google Scholar
  23. 23.
    Moore, C.C.: Distal affine transformation groups. Amer. J. of Math.,90, 733–751 (1968)Google Scholar
  24. 24.
    Moore, C.C., Rosenberg, J.: Groups withT 1 primitive ideal spaces. J. Funct. Anal.22, 204–224 (1976)Google Scholar
  25. 25.
    Moore, C.C., schmidt, K.: Coboundaries and homomorphisms for non-singular actions and a problem of H. Helson, Proc. Lond. Math. Soc.Google Scholar
  26. 26.
    Parry, W.: Zero entropy of distal and related transformations, in Topological Dynamics (J. Auslander and W. Gottschalk, eds.) New York: Benjamin, 1968Google Scholar
  27. 27.
    Ramsay, A.: Virtual Groups and Group Actions. Advances in Math.,6, 253–322 (1971)Google Scholar
  28. 28.
    Ramsay, A.: Nontransitive quasi-orbits in Mackey's analysis of group extensions. Acta Math.,137, 17–48 (1976)Google Scholar
  29. 29.
    Varadarajan, V.S.: Geometry of Quantum Theory, Vol. II. Princeton: Van Nostrand, 1970Google Scholar
  30. 30.
    Zimmer, R.J.: Extensions of ergodic group actions. Illinois J. Math.,20, 373–409 (1976)Google Scholar
  31. 31.
    Zimmer, R.J.: Ergodic actions with generalized discrete spectrum. Illinois J. Math.,20, 555–588 (1976)Google Scholar
  32. 32.
    Zimmer, R.J.: Amenable ergodic group actions and an application to Poisson boundaries of random walks. J. Functional Anal.,27, 350–372 (1978)Google Scholar
  33. 33.
    Zimmer, R.J.: Induced and amenable ergodic actions of Lie groups. To appear, Ann, Sci. Ec. Norm. Sup.Google Scholar

Copyright information

© Springer-Verlag 1979

Authors and Affiliations

  • Calvin C. Moore
    • 1
  • Robert J. Zimmer
    • 2
  1. 1.Department of MathematicsUniversity of CaliforniaBerkeleyUSA
  2. 2.Department of MathematicsUniversity of ChicagoChicago

Personalised recommendations